High Wind, North Rocky Mountain Front
- When
- December 25, 12:15 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
A high wind event occurred during the late morning/early afternoon hours of Christmas Day. A wind gust of 64 mph was reported at Heart Butte.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A high wind event occurred during the late morning/early afternoon hours of Christmas Day. A wind gust of 64 mph was reported at Heart Butte.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 25, 11:00 AM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1100 AM MST SUN DEC 25 2005 UPDATED AVIATION SECTION ONLY .UPDATE... A RIDGE OF HIGH PRESSURE RESIDES OVER THE FORECAST AREA THIS MORNING. THE AXIS OF THE RIDGE HAS SHIFTED INTO EASTERN MONTANA...RESULTING IN A STRONG SOUTHWESTERLY FLOW ALOFT. MEANWHILE...A SHORT WAVE TROUGH HAS ENTERED THE PACIFIC NORTHWEST. THIS FEATURE WAS INITIALIZED A BIT TOO WEAK BY THE 12Z SUITE OF MODELS. MIDDLE AND UPPER LEVEL MOISTURE AHEAD OF THE TROUGH WILL CONTINUE THE SCATTERED TO BROKEN CLOUD COVER. RAIN AND SNOW WILL DEVELOP BY EARLY THIS AFTERNOON OVER THE WESTERN MOUNTAINS AS THE WAVE APPROACHES. GOING POP/WEATHER GRIDS HAVE THIS COVERED WELL. INSPECTION AND MODIFICATION OF THE 12Z KTFX SOUNDING INDICATES RECORD HIGH CHRISTMAS TEMPERATURES ACROSS CENTRAL MONTANA. EXPECTED AFTERNOON HIGH TEMPERATURES WERE RAISED INTO THE UPPER 50S ACROSS MUCH OF THE PLAINS. TEMPERATURES WERE LEFT ALONE OVER THE SOUTHWEST. INCREASING THE AMPLITUDE OF THE INCOMING SHORT WAVE TROUGH WILL YIELD 50 TO 60 KNOT WINDS AT 700 MB ALONG THE ROCKY MOUNTAIN FRONT. WITH ATMOSPHERIC PROFILES FAVORABLE FOR MIXING AND THE PRESENCE OF A SLIGHT INVERSION AT MOUNTAIN TOP LEVEL...A HIGH WIND WARNING HAS BEEN ISSUED FOR THE ROCKY MOUNTAIN FRONT. WILL NEED TO WATCH THE ADJACENT PLAINS CLOSELY LATE THIS AFTERNOON AND EVENING DURING PEAK MIXING. RIGHT NOW...IT APPEARS THAT WINDS WILL REMAIN BELOW WARNING CRITERIA. GRIDS WERE ADJUSTED ACCORDINGLY FOR WINDS. SCHAUMANN && .AVIATION... UPDATED AT 1800Z. VFR CONDITIONS WILL PREVAIL OVER THE PLAINS OF NORTH CENTRAL MONTANA THROUGH THE PERIOD. A WEAK PACIFIC COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON PRODUCING PERIODS OF RAIN AND SNOW OVER THE ROCKY MOUNTAIN FRONT...WITH MVFR CONDITIONS EXPECTED IN THIS REGION. OVER THE SOUTHWEST GENERALLY VFR CONDITIONS WILL PREVAIL BUT AN ISOLATED MOUNTAIN SHOWER WITH MVFR CONDITIONS IS POSSIBLE AFTER 21Z. BRUSDA && .PREV DISCUSSION... (ISSUED 545 AM MST SUN DEC 25 2005) DISCUSSION... TODAY THROUGH TUESDAY...UPPER RIDGE AXIS OVER THE AREA AT THE PRESENT TIME WILL SHIFT TO EASTERN MONTANA BY AFTERNOON AS AN UPPER TROF APPROACHES FROM THE WEST. PRECIPITATION FROM THIS DISTURBANCE SHOULD BE CONFINED MAINLY TO THE WESTERN AND SOUTHWEST MOUNTAINS. DOWNSLOPE WINDS SHOULD KEEP THE PLAINS DRY. WARM ADVECTION AHEAD OF THE UPPER TROF WILL PUSH AFTERNOON TEMPERATURES TO NEAR OR SLIGHTLY ABOVE RECORD VALUES FOR THIS CHRISTMAS DAY ACROSS PORTIONS OF NORTH CENTRAL MONTANA. UPPER TROF WEAKENS AS IT MOVES ACROSS THE AREA LATER THIS AFTERNOON AND EVENING. PROGRESSIVE PATTERN CONTINUES AS THE UPPER RIDGE REBUILDS OVER THE AREA MONDAY MORNING BEFORE BEING FLATTENED AND PUSHED EAST AS ANOTHER UPPER TROF APPROACHES. AGAIN...PRECIPITATION LIKELY CONFINED TO THE WESTERN MOUNTAIN AND TO SOUTHWEST MONTANA. TUESDAY FINDS A RETURN TO A WEST-NORTHWEST FLOW ALOFT AND GENERALLY DRY CONDITIONS. TEMPERATURES WILL REMAIN MILD GIVEN THE TIME OF YEAR WITH AFTERNOON READINGS ABOVE SEASONAL AVERAGES. TUESDAY NIGHT THROUGH SUNDAY...A PROGRESSIVE PATTERN WILL DOMINATE THIS PERIOD. THE UPPER LEVEL RIDGE WILL REBUILD OVER MONTANA AGAIN TUESDAY NIGHT AND WEDNESDAY. HOWEVER...THE RESULTING WEST- SOUTHWEST FLOW ALOFT WILL BE MOIST ENOUGH TO KEEP AT LEAST A CHANCE OF PRECIPITATION OVER THE MOUNTAINS OF WESTERN AND SOUTHWEST MONTANA...WHILE THE PLAINS REMAIN DRY WITH BREEZY SOUTHWEST WINDS. AN UPPER LEVEL TROUGH WILL THEN MOVE THROUGH THE AREA WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...BRINGING AT LEAST A CHANCE OF PRECIPITATION TO ALL OF THE AREA. A WEAK UPPER LEVEL RIDGE WILL MOVE THROUGH THE AREA FRIDAY AND FRIDAY NIGHT...THEN A WEAK TROUGH WILL MOVE THROUGH SATURDAY AND SATURDAY NIGHT...WITH AN UPPER LEVEL RIDGE MOVING IN FOR SUNDAY. THE TROUGH WILL NOT BE AS STRONG AS THE PREVIOUS ONE...WITH THE MAIN CHANCE OF PRECIPITATION BEING OVER THE WESTERN AND SOUTHWEST MOUNTAINS. TEMPERATURES WILL COOL SOMEWHAT FROM WEDNESDAY TO THURSDAY...THEN REMAIN FAIRLY CONSISTENT THROUGH THE WEEKEND WITH ONLY MINOR FLUCTUATIONS. OVERALL...THOUGH...TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL. COULSTON && .PRELIMINARY POINT TEMPS/POPS... GTF 58 36 48 32 / 0 10 10 0 CTB 58 32 45 27 / 0 10 10 0 HLN 49 28 45 24 / 10 10 20 20 BZN 46 26 44 22 / 0 10 20 20 WEY 39 22 35 17 / 0 30 30 40 DLN 47 28 43 24 / 20 30 30 20 HVR 57 34 50 26 / 0 10 10 0 LWT 55 33 46 29 / 0 10 10 0 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL MIDNIGHT MST TONIGHT FOR MTZ009-MTZ048. && SHORT TERM...SCHAUMANN/EMANUEL LONG TERM...COULSTON AVIATION...COULSTON/BRUSDA WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 954 AM MST SUN DEC 25 2005 MTZ009-048-261300- NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT- 954 AM MST SUN DEC 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR THE ROCKY MOUNTAIN FRONT UNTIL MIDNIGHT. PLEASE REFER TO GTFNPWTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-010>015-044>047-049>055-261300- BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 954 AM MST SUN DEC 25 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
912 AM MST SUN DEC 25 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM NON-TSTM WND GST 13 W ST MARY 48.74N 113.71W
12/24/2005 89 MPH GLACIER MT MESONET
LOGANS PASS VISITOR CENTER RAWS DATA.
0315 PM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
12/24/2005 63 MPH GLACIER MT MESONET
DEEP CREEK RAWS LOCATIONS.
&&
HERE IS A SUMMARY OF HIGH WIND REPORTS RECIEVED FOR THE HIGH WIND
EVENT ON 12/24/05.
BRUSDA1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5485756.